LFD: Recent deaths could be caused by heroin laced with elephant tranquilizer

LYNCHBURG, Va. (WSET) -- The Lynchburg Fire and Police Departments are issuing a strong warning about multiple deaths in the Lynchburg area in recent days that may have been caused by heroin laced with carfentanil.

According to the Center on Addiction, carfentanil is a synthetic opioid and is designed and produced in a laboratory.

The purpose of carfentanil is to tranquilize large animals like horses and elephants.

Because it is designed for large animals and not people, its potency is far greater than most other opioids, police said it's 10,000 times stronger than morphine, and up to 100 times more potent than fentanyl, a drug which itself is 50 times more powerful than heroin.

“Opioid use has reached alarming proportions and the lacing of heroin with a drug like carfentanil not only endangers the lives of the users, it also is hazardous to emergency responders, said Lynchburg Fire Department Interim Deputy Chief, Heather Childress.

Carfentanil can be absorbed through the skin, inhaled accidentally in its powder form, or ingested.

It is dangerous, not only to those using the substance, but also to those who come in contact with it; a tiny dose of this drug, no larger than a grain of salt, can be fatal.

“The public should be aware of the existence of this drug and the real potential that its use will lead to death. No high is worth losing your life over” said Childress.

Anyone who believes they may be in possession of carfentanil-laced heroin should contact their local law enforcement agency immediately.

Source: WSET-TV

Joe Johnson

Joe Johnson

Want to know more about Joe Johnson? Get their official bio, social pages & articles on WRDU! Read more

title

Content Goes Here